Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 366, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 23, 1996, 11:23 AM CST for Greene County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 23, 1996, 11:23 AM CST (17:23 UTC)
- Expired
- Dec 23, 1996, 12:00 PM CST
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Greene County, MO
The radar
The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 11:28 AM CST | Hail 0.88 | Springfield, MO | |
| Dec 23, 11:29 AM CST | Hail 0.75 | Springfield, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 414 m²/s²
- 0-3 km storm-relative helicity
- 442 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 231729 RRA SVRSGF MOC077-231800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1123 AM CST MON DEC 23 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL NOON CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...GREENE COUNTY AT 1120 AM DOPPLER RADAR SHOWED A DANGEROUS THUNDERSTORM OVER THE CITY OF SPRINGFIELD. HAIL UP TO INCH AND GUSTY WINDS WINDS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. THE STORM WILL MOVE EAST TO TURNERS AND STRAFFORD IN EASTERN GREENE COUNTY BY 1130 AM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN0 AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 2:15 AM CST, 9 hours 8 minutes earlier.
Area forecast discussion, Dec 23, 2:15 AM CST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CST MON DEC 23 1996 TRICKY FCST THIS MORNING WITH WELL DEFINED CDFNT LYING FM SW MO INT CNTRL MO. TEMPS TO N OF FNT ARE IN THE 30S AND TO THE S IN THE 50S TO AROUND 60. FRONT PROGRESSED S EALIER SUN EVE BUT HAS RECENTLY SLOWED ITS PROGRESSION AGAIN. OK MESONET DATA LOOKS TO BE DEVELOPING A LOW ACROSS N CNTRL OK ALONG THE FRONTAL BNDRY WHICH COULD BE REASON FOR SLOWDOWN OF FRONT. LOW SHOULD RIDE ALONG BNDRY WITH GRADUAL PROGRESSION EASTWARD DURG THE MORNING. THUS TEMPS WILL BE THE TRICKIEST PART OF FCST TDY. TEMPS ACROSS MOST OF CWA ATTM ARE STILL WELL INTO THE 50S...AND WILL LIKELY SEE HIGHS TDY DURING THE MORNING HOURS WITH TEMPS DROPPING DURING THE AFTERNOON WITH CLD COVER AND STG CAA TAKING PLACE AFTER FROPA. POPS NEXT MAJOR CONCERN...WITH LACK OF SIGNIFICANT MOISTURE ACROSS MUCH OF CWA THE PROBLEM. SFC DWPNT AXIS OF 55+ DEG EXTENDS FROM NE TX TO NR STL...BUT SOUNDINGS IN AREA REMAIN DRY...SO MOISTURE AREA LOOKS TO BE FAIRLY SHALLOW IN ALL BUT S CNTRL/SE MO INTO OH VLY. THIS WILL BE THE BEST AREA FOR POPS ESPECIALLY LTR TODAY WHEN DYNAMICS FROM FRONT AND UPR LEVEL WAVE PUSHING IN FROM ROCKIES COME TOGETHER. MAY EVEN SEE SOME TRW IN THIS AREA. MOST OTHER LOCALES WILL HAVE LOW POPS WITH -RA CHCS ALONG FRONT AND -DZ/-FZDZ AFTER FROPA WITH LOW ST. RECOMMENDATIONS FOR TODAY... SGF...CLOUDY WITH A 30% CHANCE OF LIGHT RAIN OR DRIZZLE. HIGH 50-55 THIS MORNING WITH FALLING TEMPS THIS AFTERNOON. S10-15 BECOMING W. JLN...CLOUDY WITH A 30% CHANCE OF LIGHT RAIN OR DRIZZLE. HIGH 50-55 THIS MORNING WITH FALLING TEMPS ALL DAY. W10-20. UNO...CLOUDY WITH A 60% CHANCE OF SHOWERS...POSSIBLY A THUNDERSTORM THIS AFTERNOON. HIGH AROUND 60. S10-20 BECOMING W LATE. VIH...CLOUDY WITH A 40% CHANCE OF SHOWERS. HIGH 50-55 THIS MORNING WITH FALLING TEMPS THIS AFTERNOON. S10-15 BECOMING W. AIZ...CLOUDY WITH DRIZZLE AND FOG...CHANGZING OVER TO FREEZING DRIZZLE THIS AFTERNOON. HIGH 40-45 THIS MORNING WITH FALLING TEMPS ALL DAY. W10-15. CCF... SGF CB 052/020 032/020 040 0531- JLN CB 050/020 035/023 044 0531- LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 9:56 AM CST | Severe Thunderstorm Warning | SGF | Greene, Polk | 64 min |
| Dec 23, 9:56 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 64 min |
| Dec 23, 11:02 AM CST | Severe Thunderstorm Warning | SGF | Texas | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.